Alert archive / West Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 87, NWS Charleston, WV

June 20, 2001Gilmer County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jun 20, 2001, 3:32 PM EDT for Gilmer County, West Virginia. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 20, 2001, 3:32 PM EDT (19:32 UTC)
Expired
Jun 20, 2001, 4:00 PM EDT
In force
28 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Gilmer County, WV

What was reported inside it

TimeReportWhereRemark
Jun 20, 3:45 PM EDTHail 1.75Glenville, WV

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.5 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2001-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2001-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
172 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1382 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 201932
SVRRLX
WVC021-202000-
/NEW.KRLX.SV.W.0138.201932-202000/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
332 PM EDT WED JUN 20 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GILMER COUNTY IN WEST VIRGINIA...

* UNTIL 400 PM EDT...

* AT 325 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 6 MILES WEST OF GLENVILLE...MOVING NORTHEAST AT 20   
MPH.  LARGE HAIL AND STRONG WINDS CAN BE EXPECTED WITH THIS STORM.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

$$

LAT...LON 3900 8103 3889 8091 3890 8078 3895 8066
          3910 8082

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:30 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 20, 2:30 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
230 PM EDT WED JUN 20 2001

LINE OF STRONG CONVECTION FIRING OVER WRN CWA IN AREA OF GOOD LOW
LEVEL INSTABILITY AS MSAS SHOWING LIS DOWN TO -8. OTHER WIDELY
SCATTERED SHOWERS FORMING OVER THE SRN MOUNTAINS. WOULD EXPECT
CONVECTION TO HANG AROUND THE CWA INTO THE LATE EVENING...BUT NOT
ENOUGH CONFIDENCE TO LIMIT POP TIME REFERENCE TO EVENING HOURS AS
SOME ACTIVITY COULD REDEVELOP IN THE WRN/NRN CWA LATE ALONG WEAK
BOUNDARY...SO WILL CONTINUE CHC POPS OVERNIGHT. THE CWA WILL BE
BETWEEN SYSTEMS THURS/THURS NIGHT WITH TSTM ACTIVITY BEING
THERMODYNAMICALLY DRIVEN IN WARM HUMID AIRMASS. CHC POPS SHOULD
SUFFICE MOST AREAS. FOR FRIDAY...GOOD H7-H5 OMEGA AND DEEP MOISTURE
ACROSS THE CWA WITH SFC FRONT CROSSING THE REGION BY LATE DAY. WILL
GO WITH LIKELY POPS. USED A BLEND OF NGM/AVN MOS FOR TEMPS.

IN EXTENDED...WILL CONTINUE WITH POPS INTO SATURDAY WITH UP AIR
TROF STILL SWINGING THRU.  ON SAT MAY JUST MENTION THOSE POPS
IN THE MTNS COUNTIES.

WITH LOTS OF PRECIPITABLE WATER-WE WILL HAVE TO WATCH RAINFALL
PATTERN THRU FRI NGT-FOR ANY FAVORED AREAS.

WEAK CUT OFF MAY FORM OVER US ON MON.  WILL LEAVE A CHC POP MONDAY
FOR THE MTN COUNTIES.  WILL LEAVE DRY FOR NOW TUE-WED..FIGURING CUT
OFF STILL WEAKER OR SHIFTING E.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END/

In the hours before

Local storm report, Jun 20, 3:27 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0327 PM EDT WED JUN 20 2001

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    SPENCER                   WV   1.50 INCH HAIL
06/20/01   ROANE                          EVENT OCCURRED BETWEEN
                                          0255 PM  AND  0310 PM
Local storm report, Jun 20, 3:30 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0330 PM EDT WED JUN 20 2001

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0313 PM    GANDEEVILLE               WV   1.00 INCH HAIL
06/20/01   ROANE                          EVENT OCCURRED BETWEEN
                   K                       0258 PM  AND  0313 PM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 2:38 PM EDTSevere Thunderstorm WarningRLXRoane37 min
Jun 20, 2:50 PM EDTSevere Thunderstorm WarningRLXRitchie25 min
Jun 20, 3:08 PM EDTSevere Thunderstorm WarningRLXCalhoun37 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.